Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 7, NWS Midland/Odessa, TX

April 27, 2009Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 27, 2009, 2:34 AM CDT for Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2009, 2:34 AM CDT (07:34 UTC)
Expired
Apr 27, 2009, 5:30 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 21 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.6 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1496 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 270734
FFWMAF
TXC329-271030-
/O.NEW.KMAF.FF.W.0007.090427T0734Z-090427T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 AM CDT MON APR 27 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND EASTERN MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 530 AM CDT

* AT 229 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  POSSIBLE FLASH FLOODING FROM A SLOW MOVING THUNDERSTORM OVER THE   
  WARNED AREA. VERY SLOW STORM MOVEMENT HAS RESULTED IN HOURLY       
  RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR. FLASH FLOODING IS   
  POSSIBLE ACROSS STATE HIGHWAY 158 AND FM ROUTE 1379. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VALLEY
  VIEW...SPRABERRY...GREENWOOD AND COTTON FLAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3194 10211 3201 10198 3208 10178 3169 10177
      3169 10212

$$
2 follow-up statements
000 
WGUS74 KMAF 270838
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 AM CDT MON APR 27 2009

TXC329-271030-
/O.CON.KMAF.FF.W.0007.000000T0000Z-090427T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIDLAND-
338 AM CDT MON APR 27 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR
EASTERN MIDLAND COUNTY...

AT 334 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THAT AS MUCH AS 3 INCHES OF RAIN HAD FALLEN ACROSS CENTRAL 
AND EASTERN MIDLAND COUNTY. AREAS OF FLASH FLOODING ALONG STATE 
HIGHWAYS 158 AND 349...ALONG WITH FM ROUTE 1379 REMAIN POSSIBLE. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VALLEY
VIEW...SPRABERRY...GREENWOOD AND COTTON FLAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.

&&

LAT...LON 3194 10211 3201 10198 3208 10178 3169 10177
      3169 10212

$$
000 
WGUS74 KMAF 271033
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 AM CDT MON APR 27 2009

TXC329-271041-
/O.EXP.KMAF.FF.W.0007.000000T0000Z-090427T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIDLAND-
533 AM CDT MON APR 27 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EASTERN MIDLAND COUNTY...

AT 531 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORMS THAT PROMPTED THE FLASH FLOOD WARNING HAD EXITED THE 
WARNED AREA. THEREFORE THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF 
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS...INCLUDING STATE 
HIGHWAYS 349 AND 158 SOUTH OF MIDLAND. MOTORISTS SHOULD REMAIN 
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO 
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3194 10211 3201 10198 3208 10178 3169 10177
      3169 10212

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 26, 11:44 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 26, 11:44 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1144 PM CDT SUN APR 26 2009

.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
REGIONAL RADAR TRENDS INDICATE MUCH OF THE CONVECTIVE ACTIVITY
CONTINUES PUSHING OFF TO THE EAST. CONCERNS FOR POSSIBLE
REGENERATION WESTWARD THROUGH THE OVERNIGHT HOWEVER AS DRYLINE
CONTINUES PULLING WESTWARD. WILL MONITOR TRENDS AND MAKE THE
APPROPRIATE UPDATES IF NECESSARY. MOISTURE CONTINUES TO OVERSPREAD
THE AREA THIS EVENING AND MAY SEE SOME LOW CLOUDS SPREAD INTO
KMAF/KFST. GENERALLY WEAK WINDS EXPECTED ACROSS THE REGION
TOMORROW WITH MOISTURE/LOW CLOUDS POSSIBLE AGAIN TOMORROW NIGHT AS
A COLD FRONT SAGS SOUTHWARD.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Apr 26, 3:41 PM CDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT SUN APR 26 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
341 PM CDT SUN APR 26 2009 /241 PM MDT SUN APR 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
DRYLINE INTO THIS EVENING. THE MOST LIKELY AREAS TO BE AFFECTED
INCLUDE LOCATIONS GENERALLY EAST OF A LAMESA...TO MIDLAND...TO
SANDERSON LINE. STRONG WIND GUSTS IN EXCESS OF 60 MPH...LARGE
HAIL...ISOLATED TORNADOES...AND FREQUENT LIGHTING WILL BE POSSIBLE
WITH ANY STORMS THAT DEVELOP. AFTER MIDNIGHT THE SEVERE WEATHER
THREAT WILL BEGIN TO DIMINISH ACROSS THE AREA WITH CONCERNS THEN
SHIFTING TOWARDS MODERATE TO HEAVY RAINFALL ACROSS THE NORTHEASTERN
AND EAST CENTRAL PERMIAN BASIN.

ELEVATED FIRE WEATHER CONCERNS ARE EXPECTED ACROSS THE SOUTHEAST
NEW MEXICO PLAINS...THE WESTERN PERMIAN BASIN...THE UPPER TRANS
PECOS...THE VAN HORN CORRIDOR...AS WELL AS THE DAVIS AND GUADALUPE
MOUNTAINS THIS AFTERNOON. RELATIVE HUMIDITIES BELOW 15 PERCENT
COMBINED WITH 20 FOOT WINDS SPEEDS IN EXCESS OF 20 MPH ARE
EXPECTED. A RED FLAG WARNING REMAINS IN EFFECT THROUGH EARLY THIS
EVENING.

STRONG WESTERLY WINDS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE
GUADALUPE MOUNTAINS INCLUDING GUADALUPE PASS WITH GUSTS NEAR 50
MPH. TRAVELERS THROUGH THE AREA SHOULD REMAIN ALERT FOR POSSIBLE
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE
PERMIAN BASIN...THE SOUTHEAST NEW MEXICO PLAINS...AND THE UPPER
TRANS PECOS ON TUESDAY AS A FRONTAL BOUNDARY SAGS INTO THE REGION.
LARGE HAIL ALONG WITH DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS THE
CENTRAL AND EASTERN PERMIAN BASIN...AS WELL AS THE LOWER TRANS
PECOS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 26, 8:37 PM CDT, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
837 PM CDT SUN APR 26 2009

TXZ075-082-270200-
PECOS-TERRELL-
837 PM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PECOS AND
NORTHEASTERN TERRELL COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 10 MILES WEST OF SHEFFIELD
AT 837 PM CDT...MOVING NORTHEAST AT 20 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN EAST CENTRAL PECOS AND NORTHEASTERN TERRELL COUNTIES...
INCLUDING THE CITY OF SHEFFIELD...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Local storm report, Apr 26, 9:25 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
925 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             18 NW BIG LAKE          31.38N 101.67W
04/26/2009  E0.88 INCH       REAGAN             TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED NICKEL SIZE HAIL ALONG HIGHWAY
            137 EIGHTEEN MILES NORTHWEST OF BIG LAKE.

&&

CDANIELS
Local storm report, Apr 26, 9:35 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
935 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             18 NW BIG LAKE          31.38N 101.67W
04/26/2009  E1.00 INCH       REAGAN             TX   TRAINED SPOTTER

&&

CDANIELS
Local storm report, Apr 26, 10:33 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1033 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             SHEFFIELD               30.69N 101.82W
04/26/2009  E1.75 INCH       PECOS              TX   PUBLIC

            PING PONG TO GOLFBALL SIZE HAIL REPORTED IN SHEFFIELD.

0420 PM     HAIL             1 SE SHEFFIELD          30.68N 101.81W
04/26/2009  E1.00 INCH       PECOS              TX   LAW ENFORCEMENT

0533 PM     HAIL             SHEFFIELD               30.69N 101.82W
04/26/2009  E1.75 INCH       PECOS              TX   TRAINED SPOTTER

0535 PM     HAIL             DUNN                    32.57N 100.89W
04/26/2009  E1.00 INCH       SCURRY             TX   FIRE DEPT/RESCUE

            PEA TO QUARTER SIZE HAIL REPORTED IN DUNN.

0535 PM     HAIL             5 NW SHEFFIELD          30.74N 101.88W
04/26/2009  E2.75 INCH       PECOS              TX   LAW ENFORCEMENT

0600 PM     FLASH FLOOD      SHEFFIELD               30.69N 101.82W
04/26/2009                   PECOS              TX   TRAINED SPOTTER

            FOUR TO SIX INCHES OF WATER REPORTED ON ROADWAYS IN
            SHEFFIELD.

0620 PM     HAIL             SHEFFIELD               30.69N 101.82W
04/26/2009  E1.00 INCH       PECOS              TX   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZE HAIL IN SHEFFIELD.

0915 PM     HAIL             18 NW BIG LAKE          31.38N 101.67W
04/26/2009  E0.88 INCH       REAGAN             TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED NICKEL SIZE HAIL ALONG HIGHWAY
            137 EIGHTEEN MILES NORTHWEST OF BIG LAKE.

0920 PM     HAIL             18 NW BIG LAKE          31.38N 101.67W
04/26/2009  E1.00 INCH       REAGAN             TX   TRAINED SPOTTER

&&

CDANIELS
Special weather statement, Apr 26, 11:47 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1147 PM CDT SUN APR 26 2009

TXZ063-070-270515-
GLASSCOCK-REAGAN-
1147 PM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN REAGAN AND
SOUTHEASTERN GLASSCOCK COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER NORTHEASTERN REAGAN
COUNTY AT 1147 PM CDT...MOVING NORTHEAST AT 25 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
WEST TEXAS.
Special weather statement, Apr 27, 1:42 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 AM CDT MON APR 27 2009

TXZ052-053-270730-
HOWARD-MITCHELL-
142 AM CDT MON APR 27 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR MITCHELL AND SOUTHEASTERN
HOWARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST OF COAHOMA AT
140 AM CDT...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL AFFECT FARM TO MARKET ROAD 821 IN SOUTHEASTERN
HOWARD COUNTY AND FARM TO MARKET ROAD 2183 IN MITCHELL COUNTY.

STRONG WIND GUSTS AROUND 50 MPH...PEA SIZED HAIL... OCCASIONAL
LIGHTNING AND HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
WEST TEXAS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 9:12 PM CDTSevere Thunderstorm WarningMAFReagan63 min
Apr 26, 11:51 PM CDTSevere Thunderstorm WarningMAFReagan24 min
Apr 27, 1:13 AM CDTSevere Thunderstorm WarningMAFMidland32 min
Apr 27, 1:46 AM CDTSevere Thunderstorm WarningMAFGlasscock, Midland59 min
Apr 27, 2:00 AM CDTAreal Flood AdvisoryMAFMidland3 hr
Apr 27, 3:06 AM CDTFlash Flood WarningMAFGlasscock3 hr
Apr 27, 3:16 AM CDTSevere Thunderstorm WarningMAFGlasscock59 min
Apr 27, 4:18 AM CDTFlash Flood WarningMAFMitchell3 hr
Apr 27, 4:41 AM CDTFlash Flood WarningMAFHoward3 hr
Apr 27, 5:34 AM CDTFlash Flood WarningMAFGlasscock, Reagan3 hr
Apr 27, 6:09 AM CDTAreal Flood AdvisoryMAFGlasscock3 hr
Apr 27, 1:48 PM CDTFire Weather WatchMAF15 hr
Apr 27, 1:48 PM CDTRed Flag WarningMAF7 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.